Author(s): Paparodis R, Buehring B, Pelley EM, Binkley N
Abstract Share this page
Abstract OBJECTIVE: Bisphosphonates are the most common class of medications used to treat osteoporosis. Their widespread use has uncovered rare complications, including atypical femoral fractures (AFF). The pathogenesis of AFF is incompletely understood; however, if oversuppression of bone remodeling contributes to AFF, it is plausible that other potent antiresorptive agents, such as denosumab, could be associated with AFF as well. METHODS: We report a case of an 81-year-old woman with densitometric osteopenia, chronic kidney disease, and hyperparathyroidism, who was initiated on denosumab for elevated fracture risk. Approximately 6 months after her initial denosumab injection, she developed severe right groin and thigh pain without prior trauma. RESULTS: A femoral radiograph was normal, without cortical thickening, but a magnetic resonance imaging revealed a transverse subtrochanteric insufficiency fracture with a medial defect involving 25\% of the femoral cortex. She did not receive any further doses of denosumab. Bone turnover markers did not suggest oversuppression. Her fracture was treated conservatively with nonweight bearing status with resultant full recovery. CONCLUSION: This fracture does not meet the current definition of an AFF as, for that definition, a lateral femoral location is required. This case does not provide conclusive evidence for a causal relationship between treatment with denosumab and this unusual fracture. It clearly illustrates, however, the occurrence of an unusual, nontraumatic subtrochanteric fracture in a patient treated with the potent antiresorptive agent denosumab with many features in common with bisphosphonate-associated AFF.
This article was published in Endocr Pract
and referenced in Journal of Clinical Case Reports